Alert archive / Illinois / Flash Flood Warnings in 2025

Flash Flood Warning 34, NWS Quad Cities, IA

July 30, 2025Bureau County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 30, 2025, 8:43 PM CDT for Bureau County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2025, 8:43 PM CDT (01:43 UTC)
Expired
Jul 30, 2025, 11:21 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WGUS53 KDVN 310143
FFWDVN
ILC011-310430-
/O.NEW.KDVN.FF.W.0034.250731T0143Z-250731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
843 PM CDT Wed Jul 30 2025

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Bureau County in north central Illinois...

* Until 1130 PM CDT.

* At 843 PM CDT, the box culvert in DePue is reported to be nearly 
  full. Part of western DePue has started evacuations as flash 
  flooding is expected shortly. Follow orders from local government 
  officials.

  HAZARD...Life threatening flash flooding from heavy rainfall.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  DePue.

This includes the following highways...
	Interstate 180 between mile markers 2 and 13.
	Interstate 80 in Illinois between mile markers 36 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4131 8916 4132 8927 4130 8934 4123 8936
      4123 8947 4115 8947 4115 8964 4123 8964
      4123 8986 4158 8986 4158 8917

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JTS
2 follow-up statements
901 
WGUS73 KDVN 310201
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
901 PM CDT Wed Jul 30 2025

ILC011-310430-
/O.CON.KDVN.FF.W.0034.000000T0000Z-250731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bureau IL-
901 PM CDT Wed Jul 30 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS 
EVENING FOR EAST CENTRAL BUREAU COUNTY...

At 901 PM CDT, the box culvert in DePue is reported to be nearly 
full. Part of western DePue has started evacuations as flash 
flooding is expected shortly. Follow orders from local government 
officials.

HAZARD...Life threatening flash flooding from heavy rainfall.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  DePue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4133 8926 4132 8927 4131 8930 4130 8934
      4135 8933 4135 8926

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JTS
356 
WGUS73 KDVN 310421
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
1121 PM CDT Wed Jul 30 2025

ILC011-310431-
/O.CAN.KDVN.FF.W.0034.000000T0000Z-250731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bureau IL-
1121 PM CDT Wed Jul 30 2025

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL BUREAU COUNTY...

Emergency Management reports that there is good water flow in the 
box culvert and the water level is dropping. This has decreased the 
flash flood threat and the flash flood warning is canceled. Please 
continue to heed remaining road closures.

&&

LAT...LON 4133 8926 4132 8927 4131 8930 4130 8934
      4135 8933 4135 8926

$$

Cousins

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:46 PM CDT, 1 hour 57 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms remain possible this afternoon and evening (30-70% chance). Lightning and locally heavy rainfall are the primary concerns with this activity.
  • River rises will continue across the area from previous heavy rainfall. Additional rainfall amounts of a 0.50 to 1.0 inch are possible through tonight, mainly east of the Mississippi River.
  • Very high confidence on less humid and cooler conditions late this week and over the weekend.
Area forecast discussion, Jul 30, 6:46 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
646 PM CDT Wed Jul 30 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms remain possible this
  afternoon and evening (30-70% chance). Lightning and locally
  heavy rainfall are the primary concerns with this activity.

- River rises will continue across the area from previous heavy
  rainfall. Additional rainfall amounts of a 0.50 to 1.0 inch
  are possible through tonight, mainly east of the Mississippi
  River.

- Very high confidence on less humid and cooler conditions late
  this week and over the weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 230 PM CDT Wed Jul 30 2025

Current Conditions and Synoptic Pattern: Water vapor and upper
air analysis continues to show the upper level ridge beginning
to shift south into the southern plains. A mesoscale convective
vortex (MCV) from this morning's cluster of storms was now
moving into the western CWA and will likely be the focus for
afternoon and evening redevelopment of showers and perhaps a
thunderstorm. Instability, however, was quite low with only
100-250 J/kg of ML CAPE with the exception of the far south CWA
where values had increased to around 1000 J/kg. The higher PW
values were also beginning to shift east of the area, but
1.6-1.8 inches was still prevalent across the region. While
some breaks in the clouds have occurred, temps were generally in
the middle to upper 70s.

This Afternoon through Tonight: Expectations are for an overall
increase in scattered showers through the afternoon and evening
as the MCV moves through. Given low instability levels, a few
thunderstorms could occur, but no severe weather is expected.
The highest pops will be centered east of the Mississippi River
through tonight per latest HREF guidance. Overall additional
rainfall amounts have come down from previous updates. However,
a few pockets of 0.5 to 1 inch could still occur given slow
storm motions. While river flooding remains, we think that any
additional flooding will be localized, and we have cancelled
the Flood Watch early. Behind the MCV and associated frontal
boundary, northerly winds and low clouds will develop tonight.

Thursday: An area of smoke currently across the Great Lakes
(where vis is 3-5 miles) may move down into the area during the
day. This can be seen in the HRRR near-surface smoke tool.
Concentrations look low at this time and have just gone with
hazy skies, but this will likely be refined with future
updates. Otherwise, HREF cloud cover probs suggest that partly
cloudy conditions and northeast winds will prevail, which will
likely keep highs in the 70s with lower dewpoints.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Issued at 230 PM CDT Wed Jul 30 2025

Friday through the weekend: Ensembles continue to be in strong
agreement that a pattern change will occur with the upper level
high getting shunted farther southwest, with northwest flow
aloft developing over our area. This will allow for a much
cooler and drier air mass to continue to move into the area
Friday into the weekend. NBM high temp spreads are quite small
(2-4 deg) for the weekend. The ECMWF Shift of Tails tool is
showing a signal for anomalously cool highs/lows which leads to
high confidence in highs in the 70s and lows in the 50s. This
is 10 degrees below average for late July. There are actually a
few climate sites that are within three degrees from record low
temps Friday night into Saturday morning! This will be a welcome
change from the previous hot and humid conditions experienced
the last week.

Early next week: Ensemble cluster analysis does show some signs
of a weak precip signal as some energy could approach from the
northwest. However, pops thus far remain below 30 percent
Monday and Tuesday. A slight warming trend should occur as mid
level heights and thicknesses begin to rise.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 633 PM CDT Wed Jul 30 2025

A storm system continues to linger across eastern Iowa and
northwest Illinois with 00 UTC TAF issuance. MVFR to IFR
ceilings are in place at all TAF sites with potential for LIFR
through 12 UTC. Rain showers or a light mist/drizzle are
possible at all TAF sites through 06 UTC before coming to an end
from west to east. Ceilings will lift to VFR from west to east
by 18 UTC on Thursday. A significant change to the forecast will
be gusty north to northeast winds with gusts between 20 to 25
knots overnight. A brief lull in the winds are possible before
breezy conditions redevelop after 15 UTC with the potential for
gusts up to 20 knots.

&&

.HYDROLOGY...
Issued at 1142 AM CDT Wed Jul 30 2025

An additional 1-3 inches of rain has fallen in the headwaters and
within several river basins across the hydrologic service area (HSA)
over the past 24 hours. This rain combined with previous day's
rainfall totals has resulted in more rises on most tributary rivers.
The morning forecasts from the North Central River Forecast
Center has prompted new river flood warnings and flood watches
for several points along the Cedar, Iowa, Skunk, Wapsipinicon,
and the mainstem Mississippi downstream of Keithsburg. Since the
Cedar River at Vinton has not responded yet to recent rainfall,
have decided to hold off on issuing a river flood watch for now
but will need to monitor through the evening for any updates.

The height and timing of the crests on the rivers will be largely
dependent on how quickly and how much runoff goes into the rivers.
In addition, another 0.5-1.5" of QPF is forecast in the next 24 hrs
which if verifies, could bring faster rises and higher crests to the
tribs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Cousins
HYDROLOGY...Gross
Hazardous weather outlook, Jul 30, 1:50 PM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
150 PM CDT Wed Jul 30 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
150 PM CDT Wed Jul 30 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Additional scattered showers and thunderstorms could still occur
through tonight, especially east of the Mississippi River.
Lightning and heavy rainfall are the main potential hazards.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

River flooding will likely continue on Thursday from previous
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 30, 3:59 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
359 PM CDT Wed Jul 30 2025

IAZ054-066>068-078-089-ILZ001-002-007-009-015>018-024>026-310000-
Jackson-Clinton-Muscatine-Scott-Louisa-Des Moines-Jo Daviess-
Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-
Mercer-Henderson-Warren-
Including the cities of Maquoketa, Clinton, Muscatine, Davenport,
Bettendorf, Wapello, Burlington, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, and Monmouth
359 PM CDT Wed Jul 30 2025

...Funnel clouds are possible late this afternoon into this
evening...

Conditions are favorable for the development of funnel clouds late
this afternoon into this evneing. These funnel clouds rarely
reach the ground. If you see a funnel cloud or tornado, seek
shelter indoors and then contact your local law enforcement agency
for relay to the National Weather Service.

DC
Special weather statement, Jul 30, 4:01 PM CDT, 4 hours 42 minutes before
Special Weather Statement...CORRECTED
National Weather Service Quad Cities IA IL
401 PM CDT Wed Jul 30 2025

IAZ054-066>068-078-089-ILZ001-002-007-009-015>018-024>026-310000-
Jackson-Clinton-Muscatine-Scott-Louisa-Des Moines-Jo Daviess-
Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-
Mercer-Henderson-Warren-
Including the cities of Maquoketa, Clinton, Muscatine, Davenport,
Bettendorf, Wapello, Burlington, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, and Monmouth
401 PM CDT Wed Jul 30 2025

...Funnel clouds are possible late this afternoon into this
evening...

Conditions are favorable for the development of funnel clouds late
this afternoon into this evening. These funnel clouds rarely
reach the ground. If you see a funnel cloud or tornado, seek
shelter indoors and then contact your local law enforcement agency
for relay to the National Weather Service.

DC
Local storm report, Jul 30, 4:31 PM CDT, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
431 PM CDT Wed Jul 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Rain             Carthage                40.41N 91.13W
07/30/2025  M1.60 Inch       Hancock            IL   Trained Spotter

            12 hour rainfall total.

&&

DC
Special weather statement, Jul 30, 8:01 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
801 PM CDT Wed Jul 30 2025

ILZ017-018-310230-
Bureau IL-Putnam IL-
801 PM CDT Wed Jul 30 2025

...A line of heavy rain will impact portions of southeastern Bureau
and Putnam Counties through 930 PM CDT...

At 801 PM CDT, Doppler radar was tracking line of heavy rain along a
line extending from near Dalzell to 7 miles east of Bradford.
Movement was east at 15 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Slowing or redirecting of traffic due to ponding or flowing
         water. Closure of waterfront access due to flooding.

Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Granville, Ladd, Tiskilwa,
Dalzell, Bureau Junction, McNabb, Putnam, Mark, Cherry, Malden,
Seatonville, Magnolia, Standard, Milo, Arlington, and Dover.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 56 and 72.
 Interstate 180 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

If the heavy rain continues, a flash flood warning may be needed.

&&

LAT...LON 4110 8936 4112 8934 4115 8933 4115 8952
      4122 8964 4123 8964 4123 8966 4127 8973
      4154 8923 4152 8917 4110 8916
TIME...MOT...LOC 0101Z 290DEG 11KT 4139 8916 4118 8952

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

DC
Local storm report, Jul 30, 8:25 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
825 PM CDT Wed Jul 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     Flash Flood      Ladd                    41.38N 89.22W
07/30/2025                   Bureau             IL   Trained Spotter

            Spotter reported flooding in low-lying areas
            and alley ways within the town of Ladd.
            Measured 2.5 inches of rainfall since 630 PM
            this evening.

&&

JTS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:01 PM CDTSpecial Weather StatementDVNPutnam89 min
Jul 30, 8:14 PM CDTFlash Flood WarningDVNBureau, Putnam3 hr

Nearby

Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.